Texas, 2010

Damaging Winds in Texas, August 16, 2010

August 16, 2010 · NWS EWX · 3 events in 3 counties and zones

Deep tropical moisture from the remnants of tropical depression 5 produced a conditionally unstable atmosphere over South Central Texas. Strong daytime heating and a weak frontal boundary combined with the instability to cause isolated severe thunderstorms over the eastern part of South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Deep tropical moisture from the remnants of tropical depression 5 produced a conditionally unstable atmosphere over South Central Texas. Strong daytime heating and a weak frontal boundary combined with the instability to cause isolated severe thunderstorms over the eastern part of South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 16, 5:45 PM CST, 0 minutes earlier.

Area forecast discussion, Aug 16, 5:45 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT MON AUG 16 2010

.AVIATION...ISOLATED EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
LOCALLY LOWER CONDITIONS VCNTY KAUS...OTHERWISE VFR CONDITIONS
ALL TAF SITES. LIGHT AND VARIABLE OR LIGHT SOUTHEAST WINDS ALL
TAF SITES EXCEPT GUSTS TO 30 KTS VCNTY SHOWERS AND THUNDERSTORMS
VCNTY KAUS EARLY THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT MON AUG 16 2010/

DISCUSSION...
THE REMNANTS OF TROPICAL DEPRESSION 5 ARE CURRENTLY CENTERED EAST
OF THE MISSISSIPPI RIVER DELTA. IT HAS SENT SLIGHTLY DEEPER
MOISTURE AND INSTABILITY WEST INTO TEXAS. AN MCS IS MOVING TO THE
SOUTHWEST ACROSS SOUTHEASTERN TEXAS. IN ADDITION, ISOLATED SHOWERS
AND THUNDERSTORMS HAVE FORMED OVER CENTRAL TEXAS AS CONVECTIVE
TEMPERATURES ARE REACHED NEAR A DIFFUSE SURFACE BOUNDARY. FOR THIS
EVENING, HAVE GONE WITH 20 TO 30 POPS ACROSS EASTERN AREAS WITH
MENTIONABLE 10S OUT WEST. GUSTY WINDS ARE POSSIBLE IN AND NEAR
THUNDERSTORMS. WILL LET THE HEAT ADVISORY EXPIRE AS SCHEDULED DUE
TO NIGHTTIME TEMPERATURES FALLING INTO THE MID TO UPPER 70S.

THE SUBTROPICAL RIDGE WILL MAINTAIN CONTROL OVER SOUTH CENTRAL
TEXAS WEATHER FOR THIS FORECAST CYCLE AND LIKELY WELL BEYOND. WARM
MID LEVEL TEMPERATURES WILL CAP THE AIRMASS WITH SUBSIDENCE UNDER
THE RIDGE. HOT AND HUMID CONDITIONS WILL CONTINUE. THE HEAT
ADVISORY MAY HAVE TO RE-ISSUED ON A DAILY BASIS DUE TO AFTERNOON
HEAT INDEX VALUES.

THE REMAINS OF OR A RENEWED TROPICAL DEPRESSION WILL MAKE LANDFALL
IN LOUISIANA TUESDAY THEN TRACK NORTH UP THE LOWER MISSISSIPPI
VALLEY. THE SLIGHTLY DEEPER MOISTURE SPUN OFF FROM THIS SYSTEM AND
A WEAK UPPER LEVEL TROUGH WILL ENHANCE THE SEABREEZE. HAVE GONE
WITH SLIGHT CHANCE POPS AS FAR WEST AS THE I-35 CORRIDOR DURING
THE DAYLIGHT HOURS TUESDAY THROUGH THURSDAY.

FRIDAY THROUGH NEXT MONDAY, THE SUBTROPICAL RIDGE RESTRENGTHENS
WITH DECREASED MOISTURE. HAVE KEPT ONLY SLIGHT CHANCE POPS FOR
AREAS NEAREST THE COASTAL PLAINS FOR CONVECTION ON THE SEABREEZE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 102  80 104  80 /  30  20  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  75 102  77 102  77 /  30  20  10  10  10
NEW BRAUNFELS MUNI AIRPORT     75 100  77 102  77 /  30  20  10  10  10
BURNET MUNI AIRPORT            77 100  78 100  77 /  20  10  10  10  10
DEL RIO INTL AIRPORT           78 103  79 103  79 /  10  10  10  10  10
GEORGETOWN MUNI AIRPORT        77 100  79 101  78 /  20  10  10  10  10
HONDO MUNI AIRPORT             74 101  75 100  76 /  20  10  10  10  10
SAN MARCOS MUNI AIRPORT        76 101  78 101  78 /  30  20  10  10  10
LA GRANGE - FAYETTE REGIONAL   76  99  78  99  79 /  30  20  10  20  10
SAN ANTONIO INTL AIRPORT       77 100  79 101  79 /  20  20  10  10  10
STINSON MUNI AIRPORT           77 100  77 101  78 /  20  20  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT...
DIMMIT...FAYETTE...FRIO...GONZALES...GUADALUPE...HAYS...KARNES...
KINNEY...LAVACA...LEE...MAVERICK...MEDINA...TRAVIS...UVALDE...VAL
VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

17/02
Hazardous weather outlook, Aug 16, 4:01 AM CST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CDT MON AUG 16 2010

TXZ173-183-191>194-202>209-217>225-228-171100-
WILLIAMSON-VAL VERDE-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-
BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-
ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A HEAT ADVISORY IS IN EFFECT FOR SOUTH CENTRAL TEXAS AND THE RIO
GRANDE PLAINS THROUGH 8 PM CDT THIS EVENING. HEAT INDICES WILL
RANGE FROM 105 TO 110 DEGREES THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A HEAT ADVISORY MAY BE REQUIRED FOR TUESDAY. OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ171-172-184>190-171100-
LLANO-BURNET-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
501 AM CDT MON AUG 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
HEAT INDICES ACROSS THE HILL COUNTRY THIS AFTERNOON AND EVENING WILL
RANGE FROM 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 70 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bastrop

When
August 16, 5:45 PM CST
Where
Bastrop County, 2.44 mi SE of Bastrop to 0.73 mi NW of Bastrop
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.100, -97.286

Thunderstorms produced wind gusts estimated at 60 mph. These winds blew out the windows of a CVS Pharmacy at the intersection of SH95 and SH71, caused major damage to the roof of the appraisal district building, moderate damage to the roof of the Bastrop County Sheriff's office, a gas leak from an air conditioning unit being damaged, and knocked down numerous trees and power lines.

Thunderstorm Wind, Fayette

When
August 16, 5:58 PM CST
Where
Fayette County, 0.6 mi E of West Pt
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.950, -97.010

A thunderstorm produced wind gusts estimated at 65 mph which tore the roof off a house.

Thunderstorm Wind, Williamson

When
August 16, 6:17 PM CST
Where
Williamson County, 0.91 mi SE of Cedar Park
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
30.490, -97.810

A thunderstorm produced wind gusts estimated at 65 mph which caused the roof of the Lifetime Fitness Center to partially collapse.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256817, 256818, 256819.